Nebraska, 2021

Tornado and Hail in Nebraska, May 5, 2021

May 5, 2021 · NWS GID · 2 events in 1 county or zone

A swift moving cold front brought a brief bout of strong storms to south central Nebraska during the afternoon hours on May 5th. Thunderstorms developed along the cold front from SW to NE, generally along a line from Franklin County to Nance County around 3pm, and moved SE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A swift moving cold front brought a brief bout of strong storms to south central Nebraska during the afternoon hours on May 5th. Thunderstorms developed along the cold front from SW to NE, generally along a line from Franklin County to Nance County around 3pm, and moved SE. Most of this activity was fairly weak and poorly organized. However, shortly before 4pm CDT, a stronger storm developed over Clay County and managed to produce nickel size hail and a brief landspout tornado. This became the second event in only a few days where landspout tornadoes were reported in this general area of south central Nebraska. No damage or impacts from the landspout were reported, so it was given an EFU rating. The line of thunderstorms continued SE with no additional severe reports, and exited the area around 6pm CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 5, 11:02 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, May 5, 11:02 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1202 PM CDT Wed May 5 2021

...AVIATION UPDATE...

.DISCUSSION...(Today through Tuesday)
Issued at 455 AM CDT Wed May 5 2021

Main items to note with this forecast:
- A few strong storms with gusty winds can't be ruled out this aftn
- Frost possible late tonight - Thu AM across the far north
- Dry and pleasant Thu into Fri
- Turning active and cooler this weekend. Much cooler Mon-Tue.

Radar returns have gradually incr this morning in response to a
weak perturbation from central SD into central NE that's sliding
ESE/SE in the upper flow. Wouldn't be surprised if much of this is
virga attm, given cloud bases generally AOA 8K ft. In the larger
picture, broad troughing is in place from Hudson Bay southward
into Mid MS Valley, with modest ridging over the West Coast. This
leaves the C Plains in moderate WNW/NW flow aloft. At the sfc, an
axis of high pressure extends from the E Dakotas through central
KS, with only modest lee troughing developing in response to
approaching wave. Temps are quite variable across the area,
ranging from mid 30s near sfc ridge axis at HJH, to low 50s at EAR
where clds are thicker and S winds have incr to 10-15 MPH.

The ongoing band of elevated shwrs will shift E thru the AM, and
may even clear the CWA by noon. Current forecast may be too slow
with this PoP progression. Behind this wave, clds should clear out
for a time as a sfc trough passes thru the area. Good heating
near this wind shift, along with steep low-mid level lapse rates,
may allow for convective temps to be met this aftn and potentially
support some iso to widely scat tstorms. Models have been
trending faster with the trough, with last several HRRR/RAP runs
placing the wind shift and best chcs SE/S of the Tri Cities. CAPE
is weak (MLCAPE only near 500 J/kg) owing to scant low level
moisture, but with near equal amnts of DCAPE and deep inverted-V
forecast soundings, strong gusty winds could accompany any storm.
Otherwise, expect shifting winds from S to NW with passage of
trough and high temps pleasant in the mid 60s to low 70s.

Additional elevated shwrs may move off the central High Plains and
into SW third of the area tonight as NW upper flow amplifies.
Thus, carried some slgt PoPs thru the overnight to account for
this. Gradually clearing skies late tonight and approach of sfc
ridge axis and weakening winds may support some frost across the
far N where low temps are forecast to dip into the mid 30s.
However, confidence on both the clearing skies and weakening winds
is just too low attm to issue a Frost Advy, esp considering
limited area/time of such conditions. Will let day shift reassess.

Dry conditions and pleasant temps are expected for Thu into Fri.
Thu actually looks very nice considering the full sun and weak
winds. There is non-zero (but still low) chc for some elevated
convection across S zones late Thu night into Fri AM, near the
exit region of low level jet (LLJ). Moisture return isn't great,
but presence of the LLJ and some isentropic ascent leads me to
think some PoPs may be needed for KS zones at some point. Once
this activity exits, incr S winds will allow for nice aftn warmup.

Pattern turns more active as we head into the weekend as next
upper trough digs into N Rockies. Latest model blend is for a lee
sfc low to dev over the central High Plains Sat AM and then shift
ESE along a warm frontal zone thru KS Sat aftn into overnight.
Where this warm front sets up will have significant impact on
sensible wx on Sat, in terms of both high temps and tstm/severe
wx potential. Attm, latest model blend favors this bndry
remaining just S of the CWA, but perhaps still close enough for
some strong tstm activity. The latest SPC Day 4 outlook just
misses our SE CWA, but some refinement is certainly possible over
the coming days, and ultimately a Marginal Risk will likely be
need further N than current Day 4 15% area. Those with weekend
plans (usually a busy weekend with Mother's Day and graduations)
will want to keep an eye on Saturday's forecast, esp areas near
and S of the KS/NE state line. Elsewhere, incr moisture and large
scale ascent should support development of shwrs and
elevated/weak convection, esp by Sat aftn/eve across NE half of
CWA.

Thereafter, the current forecast is full of rain chances from Sun
all the way thru Tue, though this is likely overdone. In fact,
Sun has trended mainly dry on latest deterministic runs of EC/GFS,
so current 20-30 PoPs could certainly trend downward as
confidence incr. PoPs ramp back up for Mon into Tue as a series of
disturbances rotate thru the region in active zonal/NW flow.
Considerable/persistent cld cover,easterly low level flow, and
periodic shwrs will keep temps chilly for early/mid may, generally
in the 50s. Normal high temps are quickly climbing thru the 60s
and into the 70s...so current forecast temps are a solid 10-15 deg
below normal. Good news is that both EPS and GEFS are in good
agreement for solid warming trend second half of next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1112 AM CDT Wed May 5 2021

-SHRA are moving out of the area. This afternoon some of the
 models are hinting at some isolated convector along a cold front
 progged to move through the area around 20 to 21z. Thinking GRI
 has higher chances to see VCTS as the front will move through
 around max heating today, so will put a mention in GRI TAF for
 VCTS. Outside of any convection that does form, expecting mostly
 mid and high clouds through the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Beda
Hazardous weather outlook, May 5, 2:34 AM CST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
334 AM CDT Wed May 5 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
334 AM CDT Wed May 5 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is a chance for isolated to widely scattered thunderstorms
this afternoon and early evening, mainly for areas southeast of a
line from Greeley to Arapahoe. Severe activity is unlikely, but
gusty winds will be possible near any thunderstorm.

Late tonight, localized areas of frost are possible across Valley
and Greeley Counties in central Nebraska, especially in low lying
and sheltered areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances return to the forecast area late Friday night
through Saturday evening. It is still too early to confidently
assess severe storm potential, but current indications suggest
that at least some strong activity cannot be ruled out in the
general region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, May 5, 2:19 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
319 PM CDT Wed May 5 2021

KSZ006-NEZ085-052045-
Smith KS-Webster NE-
319 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH AND
SOUTHWESTERN WEBSTER COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Inavale, or 38 miles northeast of Phillipsburg, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3996 9881 4000 9876 4000 9873 4003 9873
      4009 9866 4000 9848 4000 9850 3977 9850
      3975 9854
TIME...MOT...LOC 2019Z 309DEG 21KT 3998 9867

ADP
Special weather statement, May 5, 2:20 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
320 PM CDT Wed May 5 2021

NEZ075-076-052045-
Adams NE-Clay NE-
320 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
NORTHEASTERN ADAMS COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hansen, or near Hastings, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Harvard, Trumbull, Inland and Hansen.

LAT...LON 4047 9803 4063 9847 4070 9842 4070 9806
      4067 9797
TIME...MOT...LOC 2019Z 293DEG 20KT 4067 9833

Wesely
Special weather statement, May 5, 2:25 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
325 PM CDT Wed May 5 2021

NEZ085-086-052100-
Nuckolls NE-Webster NE-
325 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NUCKOLLS AND EASTERN WEBSTER
COUNTIES UNTIL 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cowles, or 28 miles south of Hastings, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Superior, Nelson, Guide Rock, Ruskin, Oak, Cowles, Nora, and
Bostwick.

LAT...LON 4008 9789 4000 9805 4000 9833 4005 9852
      4032 9835 4025 9783
TIME...MOT...LOC 2024Z 282DEG 26KT 4018 9832

Wesely
Local storm report, May 5, 2:39 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             12 NNW LEBANON          39.99N 98.60W
05/05/2021  M2.00 INCH       SMITH              KS   TRAINED SPOTTER

&&

JMBW
Special weather statement, May 5, 2:40 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Hastings NE
340 PM CDT Wed May 5 2021

NEZ049-064-052115-
York NE-Polk NE-
340 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YORK AND SOUTHERN POLK
COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Polk, or 17 miles northwest of York, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Polk, Benedict, Gresham and Thayer.

LAT...LON 4085 9737 4096 9783 4115 9783 4105 9737
TIME...MOT...LOC 2039Z 286DEG 25KT 4106 9781

Wesely
Special weather statement, May 5, 2:50 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
350 PM CDT Wed May 5 2021

NEZ063-064-052130-
Hamilton NE-York NE-
350 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YORK AND EAST CENTRAL
HAMILTON COUNTIES UNTIL 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hampton, or 14 miles west of York, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
York, Hampton, Bradshaw and Waco.

LAT...LON 4083 9796 4101 9796 4090 9737 4072 9737
TIME...MOT...LOC 2049Z 270DEG 23KT 4092 9787

Wesely

The radar

The Grand Island radar (KUEX), 41 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Clay

When
May 5, 2:59 PM CST
Where
Clay County, 1 mi N of Clay Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.544, -98.050

Tornado, Clay

When
May 5, 3:30 PM CST
Where
Clay County, 4.44 mi SSE of Clay Center
Rating
EFU
Path length
0.01 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
40.470, -98.020

This landspout tornado briefly touched down 4 miles south-southeast of Clay Center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyThe tornado archive for Nebraska, 2021Warnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951837, 951840.